Crohn's Disease Forum » Extra Intestinal Manifestations » Need to make Decision on Meds and Frightened


09-29-2018, 11:35 AM   #1
Theresa56
 
Join Date: Feb 2013
Location: Augusta, West Virginia

My Support Groups:
Need to make Decision on Meds and Frightened

Hello Everyone~I have posted once and have returned for some advice and encouragement from others in my situation. I was diagnosed with Crohn's 2001 which is usually not severe. The EIMs are much worse normally. After two years of battling drug-induced lupus from Remicade, (which I was extremely ill) my ANA titer is currently at a normal level. I was on Remicade for 2.5 years; diagnosed with DIL in Oct. 2016. I also have SeroNegative Spondyloarthritis which greatly affects my cervical region, shoulders, pelvis, hips, ankles, wrists, knees. I have had ACDF surgery for neural foraminal stenosis and DDD. I also have osteoarthritis. The fatigue, pain, and immobility I have been experiencing the past few months is only getting worse. I also have elevated CRP and ESR. Possible Crohn's flare in the works and am awaiting results on labs for stool samples. I have been on an extremely low dose of prednisone since May as I cannot tolerate high doses of this medication. I am in fact, extremely sensitive to most medications. After consulting with two Rheumatologist, it is of course suggested that I begin another Biologic. My fear is out of control with the thoughts of this, and the possibility of yet once again, possibly acquiring DIL or something worse. I was told by one physician that I could not take another Anti-TNF since the lupus development with Remicade. Another one seemed not too sure. Could someone please inform me if you are able to take Humira if you have had reactions from Remicade? Also, the Rheumatologist I see on a regular basis has suggested Stelara. I am so frightened to begin something new but yet I know I can't continue with my life as it is at this point. I am 62 years old, and do not want to once again face the loss of quality of life that I had the past two years. We submitted once for approval of Stelara and my insurance company denied, stating that I needed to first try Humira or another Anti-TNF. At that point I decided to wait and hold off hoping things would get better but they have only gotten worse. My fear is keeping me from making sound judgements at this point. Thank you all for any advice you may offer! It is wonderful to know we have resources such as this forum to give each other support and advice. Thanks again!
10-02-2018, 03:33 PM   #2
Theresa56
 
Join Date: Feb 2013
Location: Augusta, West Virginia

My Support Groups:
Guess I must have posted in the wrong section. Was hoping for some advice before seeing my Rheumatologist today. She is submitting paperwork for Stelara. Hopefully it will help with spondyloarthropathy and Crohn's. I am very nervous about using another Biologic, but maybe Stelara will be the answer without the other prior complications. I have been reading a lot of posts on the forum and there are so many Brave individuals. But, the ones that really stand out to me, are our younger patients and their parents. These young children are such Warriors, in my opinion. Battling with this disease at such an early age and the medications they must take to try and maintain a normal life. It is such a Huge responsibility when they need to be able to just enjoy their childhood. I can only imagine the responsibility of the parents in trying to make the correct decisions and the stress of having a child with IBD. I will concentrate on how Brave these children are, and their Courage, when I find myself faltering and letting Fear creep in and take over. Blessings to all...
10-02-2018, 04:08 PM   #3
Jelly loves Peanut butter
Senior Member
 
Join Date: Nov 2016
Location: Southern California

My Support Groups:
Sending blessings and hugs🤗🤗🤗your way! My son also has crohns and spondyloarthritis. He is on methotrexate and remicade. I have no experience with any other biologic but just want you to know you have my support and I will pray for good health for you.
10-02-2018, 06:10 PM   #4
Theresa56
 
Join Date: Feb 2013
Location: Augusta, West Virginia

My Support Groups:
Thank You so much for responding! I appreciate your support, prayers, and well wishes. My best to your son, as well
10-02-2018, 06:37 PM   #5
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Ds has Crohns and spondyloarthritis as well
He currently takes Stelara and methotrexate
For him at least Stelara at 90 mg every 8 weeks was not very useful for his arthritis
Once the doc increased it to every 4 at 90 mg his joints responded well

Good luck
__________________
DS - -Crohn's -Stelara -mtx
11-09-2018, 05:34 PM   #6
Theresa56
 
Join Date: Feb 2013
Location: Augusta, West Virginia

My Support Groups:
Hello Everyone~I had my first Stelara loading dose, 390mg, Oct. 31st. The first day/night, I had terrible joint pain in my knees and hips, and terrible fatigue for about three days. The knees have gotten some better but I am still continuing with more joint pain than usual, but now I am also experiencing muscle soreness mostly located in my back and around the ribs.I do have spondyloarthritis as well but the pain has increased since the Stelara infusion. I am worried that if this continues, I will not be able to tolerate Stelara. I plan to take the first 90mg injection to see if things will be less severe on a lower dosage. My doctor has me scheduled for injections every eight weeks. I am hoping it is just with the loading dose this may occur. Has anyone had anything similar like this to occur? I have had to take pain medication in order to tolerate it. I have read that it takes a while to see improvement in arthritis symptoms. Thanks in advance for any replies and suggestions!!
11-09-2018, 06:55 PM   #7
Maya142
Forum Monitor
 
Maya142's Avatar
Stelara actually just failed in trials for axial spondyloarthritis/Ankylosing Spondylitis. Trials were stopped. So it may not help axial joint pain - such as your SI joints and spine (assuming they are involved). It may or may not help peripheral joint pain, such as your knees and hips.

Around the ribs - are you sure that is not costochondritis? That's common with spondyloarthritis.

I will add that Stelara is approved for psoriatic arthritis (PsA), which is technically a type of spondyloarthritis. So it's possible it may help your joints. For PsA, it's approved at 45 mg every 12 weeks - much lower than the Crohn's dose that has the IV 360 mg and then 90 mg every 8 weeks.

Typically, it takes longer to work than anti-TNFs - as long as six months.

To me, it sounds like either Stelara has caused your SpA to flare or the joint pain is a side effect of the Stelara infusion. If it's a side effect, it may get better with time. If it's inflammation and your doctor believes it was actually caused by the Stelara, then he/she may talk to you about options - trying a different medication would be one. Or he may want to wait and see if the inflammation goes down on Stelara before moving on to something else.

I'll tag my little penguin - she has a son on Stelara who also has arthritis.
__________________
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
11-09-2018, 07:03 PM   #8
Maya142
Forum Monitor
 
Maya142's Avatar
Wanted to ask - was your spondyloarthritis already flaring when you started the Stelara? My daughter has not been on Stelara since it failed in axial SpA/AS, but she has been on MANY biologics. Usually when she switches medications, her already flaring AS becomes worse before it becomes better. I have always assumed it's because the drug hasn't had a chance to work yet.

That also might explain why you feel worse after Stelara. In that case, you should feel better over time as Stelara kicks in.
11-09-2018, 07:59 PM   #9
Theresa56
 
Join Date: Feb 2013
Location: Augusta, West Virginia

My Support Groups:
Maya, yes I have been in a flare for a while. Have had SI joint injections and also had to have injection for trochanteric bursitis. I am hoping that things will improve and my body is adjusting. I waited way too long to come to terms that I needed another biologic. After my ordeal with DILE, I became overwhelmed with anxiety and the thoughts of medications and side effects. But this is my reality and I have to accept it. I need to do what I can to make my life better. Thank you, Maya!
11-09-2018, 08:50 PM   #10
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Double posted

Last edited by my little penguin; 11-09-2018 at 11:16 PM. Reason: Double posted
11-09-2018, 09:25 PM   #11
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
FWIW it took Ds every bit of a year to feel better Arthritis wise on Stelara
Last 5 months were at high dose high frequency (90 mg every 4 weeks )
Much higher than psA dosing (so maybe that is why it is working for ds
He has spondyloarthritis in his hands knees ankles wrists and toes
He did need steriods for the first 6 months of Stelara as a bridge for his arthritis

He also felt worse before he felt better
Much worse and I was tempted to stop the drug and ask to switch many times on Stelara

Good luck
11-10-2018, 09:05 AM   #12
Theresa56
 
Join Date: Feb 2013
Location: Augusta, West Virginia

My Support Groups:
Good Day~With Remicade I did get 40mg IV steroid before the infusion. Maybe this is something I will discuss with my doctor before the injections begin.

Thank you all for your replies. At this point, guess it is just wait and see what happens!
Reply

Crohn's Disease Forum » Extra Intestinal Manifestations » Need to make Decision on Meds and Frightened
Thread Tools


All times are GMT -5. The time now is 03:05 AM.
Copyright 2006-2017 Crohnsforum.com